Alert archive / Kentucky / Flash Flood Warnings in 2020
Flash Flood Warning 29, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 18, 2020, 7:23 PM EDT for McCreary County, Kentucky. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 18, 2020, 7:23 PM EDT (23:23 UTC)
- Expired
- Aug 18, 2020, 9:30 PM EDT
- In force
- 2 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County McCreary County, KY
The radar
The Knoxville radar (KMRX), 114 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 8:52 PM EDT | HEAVY RAIN 1.85 | Whitley City, KY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1481 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
151
WGUS53 KJKL 182323
FFWJKL
KYC147-190130-
/O.NEW.KJKL.FF.W.0029.200818T2323Z-200819T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
723 PM EDT Tue Aug 18 2020
The National Weather Service in JACKSON KY has issued a
* Flash Flood Warning for...
Central McCreary County in south central Kentucky...
* Until 930 PM EDT.
* At 723 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Whitley City, Marshes Siding and Stearns.
Additional rainfall amounts of an inch or so are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3678 8436 3670 8434 3670 8462 3677 8461
FLASH FLOOD...RADAR INDICATED
$$
GREIF2 follow-up statements
569
WGUS73 KJKL 190017
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
817 PM EDT Tue Aug 18 2020
KYC147-190130-
/O.CON.KJKL.FF.W.0029.000000T0000Z-200819T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McCreary KY-
817 PM EDT Tue Aug 18 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM EDT FOR
CENTRAL MCCREARY COUNTY...
At 817 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Whitley City, Marshes Siding and Stearns.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3678 8436 3670 8434 3670 8462 3677 8461
FLASH FLOOD...RADAR INDICATED
$$
GREIF782 WGUS73 KJKL 190120 FFSJKL Flash Flood Statement National Weather Service JACKSON KY 920 PM EDT Tue Aug 18 2020 KYC147-190130- /O.EXP.KJKL.FF.W.0029.000000T0000Z-200819T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ McCreary KY- 920 PM EDT Tue Aug 18 2020 ...THE FLASH FLOOD WARNING FOR CENTRAL MCCREARY COUNTY WILL EXPIRE AT 930 PM EDT... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3678 8436 3670 8434 3670 8462 3677 8461 $$ GREIF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 6:47 PM EDT, 36 minutes earlier.
Area forecast discussion, Aug 18, 6:47 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 647 PM EDT Tue Aug 18 2020 .UPDATE... Issued at 647 PM EDT TUE AUG 18 2020 A low pressure system and nearby cold front is leading to some showers and thunderstorms across eastern Kentucky. While not expecting these storms to become severe in most cases, a few strong storms remain possible mainly south of Hal Rogers/Highway 80 corridor. The other issue would be heavy rainfall from the slow moving nature of these storms and some areas seeing repeated rounds of storms. Given this could see some isolated heavy rain and even some isolated flooding issues through the evening. These storms will decrease through the evening as we loose daytime heating and therefore instability. Updated PoPs to represent the latest radar and short term guidance trends. Outside this only minor changes were needed to get the grids in alignment with the latest obs and trends. && .SHORT TERM...(This evening through Wednesday night) Issued at 457 PM EDT TUE AUG 18 2020 Convection has been fairly widespread across our northern zones this afternoon. There have been some gusty winds and very heavy rain associated with the strongest cells, warranting several statements and a few warnings across several counties up along the I-64 corridor. There is a distinct outflow boundary pushing southward. Expectations are that convection will continue to fire as that boundary moves southward into untapped air. Have seen some some tilt to the strongest storms in the north, so there has been some environmental shear for the storms to work with. But shear across the south is less impressive overall. The nam, gfs, and href all show what marginal shear did exist across the region as fading out through the late afternoon and evening. Also, based on radar trends, seeing what appears to be a bit of inhibition across the south. Consequently, convection across the south will likely not be as robust as in the north earlier today and lower, chance PoPs across the south will likely wind up being the correct move with respect to the forecast. Cold front associated with ongoing convection will drop southward tonight as a weak wave of low pressure tracks northeast along the Ohio River. This feature will be slow to move completely through eastern Kentucky and should stall out just to our south. Thus diurnally driven convection will continue through the following days, with highest PoPs realized along the KY-TN-VA sate line. Some drier, slightly cooler air should still manage to make it into much of the area, promoting a bit more comfortable sensible weather through the short term. .LONG TERM...(Thursday through Tuesday) Issued at 335 PM EDT TUE AUG 18 2020 Thursday will start off with an upper level low located over the western portion of KY and TN, and deep S to SW flow aloft across the region, including eastern KY. This pattern will remain nearly stationary through Saturday, before finally starting to break down into an open wave and shift slightly eastward during the day Sunday. Models were in good agreement yesterday through the first part of the week, but they have begun to differ in how quickly that shortwave moves east heading into Sunday night. At the surface, high pressure will remain in control through Thursday, shifting east of the region by Friday, and putting KY in a more return flow pattern at the surface as well. While high pressure will remain in general control through the weekend, into Sunday night, the SW flow both aloft and at the surface will keep moisture and warm air advecting into the region. This flow will keep diurnally driven showers and thunderstorms across the area, mainly across the far SE portion of the CWA where convergence is greater and where the jet stream hits harder. The best coverage still looks to be Friday when the best southerly flow is expected across the region, and the upper level low begins to meander northward through the state. Temps should remain fairly steady state each day without any frontal boundaries moving through, with highs generally in the low 80s. On Monday the trough that was situated over our area starts to weaken and shift further to the east, as heights start to rise going forward through the remainder of the period. Model agreement is there over this general pattern, though there are a few differences over the details, with the ECMWF quicker to weaken the trough and have higher heights build in. Consequently, the NBM solution was kept largely intact with only minor changes made. Down at the surface, high pressure sits just to our southeast allowing for more southerly flow and more moisture advection. Temperatures will be a tad warmer when compared to previous days, and when combined with the moisture, afternoon storm chances remain through Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) ISSUED AT 215 PM EDT TUE AUG 18 2020 Expecting generally VFR conditions outside of thunderstorms this afternoon. Convection began firing right around noon, generally along and north of I-64. This convection will continue to develop through the afternoon as it pushes to the east- southeast. Based on radar returns seeing some impressive rainfall rates and even some small hail in the strongest storms. Harrison County saw a wind gust to 51 mph within the last hour, so gusty winds are definitely possible as well. VSBYS will likely drop to around a mile or lower at terminals that get direct hits from any thunderstorms. Terminal most likely to be affected over the next couple of hours will be KSYM. Flight conditions deteriorate overnight with a cold frontal boundary in the area and residual rains. CIGS and VSBYS will drop solidly into MVFR territory for all terminals tonight. CIGS will probably drop lower during the pre-dawn time frame Wednesday...into IFR territory at the more elevated KJKL, KSJS...and possibly KLOZ and KSME if there is enough rainfall realized in our southwest. Winds will be light and variable through the period, with a northeasterly tendency behind the surface cold front as it drops southward through eastern Kentucky. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...DJ SHORT TERM...RAY LONG TERM...JMW/HAS AVIATION...RAY
Hazardous weather outlook, Aug 18, 4:20 PM EDT, 3 hours 3 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson KY 420 PM EDT Tue Aug 18 2020 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 420 PM EDT Tue Aug 18 2020 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Late this Afternoon and Tonight. Thunderstorms are possible late this afternoon and this evening. A few storms may produce locally heavy rainfall and gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are possible, generally south of the I-64 corridor Wednesday and Thursday afternoon. Thunderstorms are possible at times Friday through Monday, mainly during the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. RAY
In the hours before
Special weather statement, Aug 18, 2:10 PM EDT, 5 hours 13 minutes before
Special Weather Statement
National Weather Service JACKSON KY
210 PM EDT Tue Aug 18 2020
KYZ044-181845-
Fleming-
210 PM EDT Tue Aug 18 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FLEMING COUNTY...
At 209 PM EDT, a strong thunderstorm was located near Fairview, or 14
miles west of Flemingsburg, moving east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Flemingsburg, Fairview, Pecks Ridge, Craintown, Sherburne, Nepton,
Cowan, Elizaville and Ewing.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3844 8373 3828 8381 3830 8382 3830 8385
3834 8384 3834 8386 3836 8388 3835 8390
3837 8390 3836 8392 3842 8395 3845 8398
3847 8396
TIME...MOT...LOC 1809Z 281DEG 16KT 3839 8399
JMWSpecial weather statement, Aug 18, 2:48 PM EDT, 4 hours 35 minutes before
Special Weather Statement
National Weather Service JACKSON KY
248 PM EDT Tue Aug 18 2020
KYZ052-104-181915-
Rowan-Elliott-
248 PM EDT Tue Aug 18 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ROWAN AND
ELLIOTT COUNTIES...
At 248 PM EDT, strong thunderstorms were clustered over Christy, or
near Morehead, moving east at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Morehead, Sandy Hook, Cranston, Wagner, Fannin Valley, Elliottville,
Little Sandy, Triplett, Christy, Lytten, Pelfrey, Hamm, Crix, Wagner
Store, Munson, Brandy, Isonville, Newfoundland, Haldeman and
Clearfield.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3830 8333 3821 8330 3819 8326 3820 8323
3824 8322 3827 8318 3823 8309 3818 8305
3820 8304 3821 8301 3819 8299 3802 8304
3808 8327 3811 8327 3809 8330 3814 8349
3831 8345
TIME...MOT...LOC 1848Z 283DEG 23KT 3821 8337
JMWSpecial weather statement, Aug 18, 2:49 PM EDT, 4 hours 34 minutes before
Special Weather Statement
National Weather Service JACKSON KY
249 PM EDT Tue Aug 18 2020
KYZ044-181915-
Fleming-
249 PM EDT Tue Aug 18 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FLEMING COUNTY...
At 248 PM EDT, a strong thunderstorm was located over Craintown, or
near Flemingsburg, moving east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Flemingsburg, Pecks Ridge, Muses Mills, Craintown, Nepton,
Wallingford, Plummers Landing, Poplar Plains, Tilton, Elizaville,
Goddard and Ewing.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3843 8358 3840 8348 3836 8348 3835 8350
3832 8349 3829 8351 3834 8386 3836 8388
3835 8390 3837 8390 3845 8388 3847 8358
TIME...MOT...LOC 1848Z 271DEG 19KT 3840 8379
JMWSpecial weather statement, Aug 18, 4:18 PM EDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service JACKSON KY
418 PM EDT Tue Aug 18 2020
KYZ050-051-058>060-182100-
Montgomery-Menifee-Estill-Bath-Powell-
418 PM EDT Tue Aug 18 2020
...A STRONG THUNDERSTORM WILL AFFECT POWELL...MONTGOMERY...
SOUTHEASTERN BATH...NORTHERN ESTILL AND WESTERN MENIFEE COUNTIES...
At 418 PM EDT, a strong thunderstorm was located near Klondike, or 7
miles southwest of Mount Sterling, moving east at 25 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Mount Sterling, Stanton, Frenchburg, Jeffersonville, Camargo, Clay
City, Campsites in the Indian Creek area of the Daniel Boone National
Forrest, Pilot, Clay Lick, Levee, Bowen, Cornwell, Kimbrell,
Rothwell, Olympia Springs, Fagan, Wiseman Crossing Station, Virden,
Prewitt and Vaughns Mill.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3782 8363 3772 8371 3775 8409 3778 8411
3781 8408 3781 8412 3784 8410 3784 8408
3782 8407 3785 8406 3783 8400 3787 8403
3787 8402 3792 8399 3793 8397 3811 8407
3811 8352
TIME...MOT...LOC 2018Z 265DEG 21KT 3799 8406
GREIFSpecial weather statement, Aug 18, 6:16 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service JACKSON KY
616 PM EDT Tue Aug 18 2020
KYZ068-079-182300-
Rockcastle-Pulaski-
616 PM EDT Tue Aug 18 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PULASKI AND CENTRAL
ROCKCASTLE COUNTIES...
At 616 PM EDT, a strong thunderstorm was located over Level Green, or
7 miles southwest of Mount Vernon, moving east at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Mount Vernon, Donaro, Bummer, Bandy, Pongo, Woodstock, Spiro, Wabp,
Lake Linville, Hansford, Renfro Valley, Willailla, Pine Hill, Bee
Lick, Flat Rock, Sinks, Wellhope, Sand Hill, Dudley Station and Burr.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3733 8451 3738 8449 3744 8421 3729 8419
3728 8422 3724 8422 3725 8423 3723 8424
3724 8426 3720 8427 3719 8428 3724 8452
3734 8454
TIME...MOT...LOC 2216Z 263DEG 12KT 3729 8444
GREIFSpecial weather statement, Aug 18, 7:06 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service JACKSON KY
706 PM EDT Tue Aug 18 2020
KYZ080-084>086-182345-
Whitley-McCreary-Knox-Laurel-
706 PM EDT Tue Aug 18 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LAUREL...WEST
CENTRAL KNOX...NORTHEASTERN MCCREARY AND NORTHWESTERN WHITLEY
COUNTIES...
At 706 PM EDT, a strong thunderstorm was located over Bark Camp, or
13 miles northwest of Williamsburg, moving east at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Cumberland Falls S.P., Moore Hill, Lily, Clio, Rossland, Huxley,
Deering, North Corbin, Hightop, Faber, Youngs Creek, Indian Creek,
Bark Camp, Rye, Gray, Holly Bay Rec. Area, Wilton, Barton, Grove and
Lynn Camp.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3695 8439 3696 8437 3696 8436 3697 8434
3699 8435 3700 8433 3708 8401 3682 8396
3679 8436
TIME...MOT...LOC 2306Z 260DEG 18KT 3691 8429
GREIFThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 1:28 PM EDT | Special Weather Statement | JKL | Fleming | 32 min |
| Aug 18, 1:58 PM EDT | Special Weather Statement | JKL | Fleming, Rowan | 32 min |
| Aug 18, 2:10 PM EDT | Special Weather Statement | JKL | Fleming | 35 min |
| Aug 18, 2:29 PM EDT | Areal Flood Advisory | JKL | Fleming, Rowan | 4 hr |
| Aug 18, 2:48 PM EDT | Special Weather Statement | JKL | Elliott, Rowan | 27 min |
| Aug 18, 2:49 PM EDT | Special Weather Statement | JKL | Fleming | 26 min |
| Aug 18, 3:47 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Fleming, Montgomery | 43 min |
| Aug 18, 3:53 PM EDT | Flash Flood Warning | JKL | Bath, Fleming, Rowan | 2 hr |
| Aug 18, 4:18 PM EDT | Special Weather Statement | JKL | Menifee, Montgomery, Powell | 42 min |
| Aug 18, 6:16 PM EDT | Special Weather Statement | JKL | Rockcastle | 44 min |
| Aug 18, 6:42 PM EDT | Areal Flood Advisory | JKL | McCreary | 3 hr |
| Aug 18, 7:06 PM EDT | Special Weather Statement | JKL | Whitley | 39 min |
| Aug 18, 7:25 PM EDT | Special Weather Statement | JKL | McCreary | 35 min |
| Aug 18, 7:30 PM EDT | Special Weather Statement | JKL | Knox | 45 min |
Nearby
Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.